Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Delayed hypersensitivity reactions to an iodinated radiologic contrast are a form of hypersensitivity reactions that occurs anywhere from one hour up to 10 days after exposure to the causative agent.
CASE REPORT: We present a case of a 54-year-old woman with a history of a single minor reaction to an intravenous iodinated contrast consisting of only abdominal pain who developed a maculopapular exanthema 7 days after exposure to iohexol, an iodinated radiological contrast, during a lumbar epidural steroid injection. The patient was later treated with topical betamethasone with resolution of cutaneous symptoms within 2 weeks. The patient then underwent patch testing, which revealed a positive result for palladium (II) chloride; to date, there has been no documented association in the literature between palladium (II) chloride and iohexol.
CONCLUSION: DHRs to an iodinated radiologic contrast can range from cutaneous manifestations to lethal presentations, such as Stevens-Johnson syndrome and toxic epidermal necrolysis, with the most common form being a maculopapular exanthema as experienced by our patient. Testing can be performed to determine the causative agent of the DHR and to find an alternative agent if a radiologic contrast is required. Caution must be taken if using an alternative contrast agent as there is significant cross-reactivity to other iodinated radiologic contrasts.
KEY WORDS: Delayed hypersensitivity reaction, iodinated contrast, maculopapular exanthema, palladium, case report